University of Wisconsin–Madison Medical College of Wisconsin

A Case of Drug-Induced Stevens-Johnson Syndrome

Danielle R. Lyon, BS; Olaitan Akinboboye, MD, MPH; Pragya Virendrakumar Jain, MD; Pinky Jha, MD, MPH

Published online August 3, 2022.

Download full text pdf.

ABSTRACT

Introduction: Stevens-Johnson syndrome is a rare but consequential and often life-threatening disorder that is most often drug-induced.

Case Presentation: An 81-year-old Black man presented with 5 days of dysphagia, odynophagia, and rash. He said he had begun a course of trimethoprim-sulfamethoxazole 6 days prior for a presumed urinary tract infection. Owing to the cutaneous lesions and punch biopsy findings, he was diagnosed with drug-induced Stevens-Johnson syndrome.

Discussion: Stevens-Johnson syndrome is associated with a relatively high mortality rate. It is most commonly drug-induced and presents with extensive erythema, erosions, and blisters throughout the body.

Conclusions: Stevens-Johnson syndrome is a rare and often life-threatening disease. Early diagnosis and management is important for delivering high-quality patient care.


Author Affiliations: Medical College of Wisconsin (MCW), Milwaukee, Wisconsin (Lyon, Akinboboye, Jha); Department of Pathology, MCW, Milwaukee, Wisconsin (Jain).
Corresponding Author: Danielle Lyon; Medical College of Wisconsin, 8701 W Watertown Plank Rd, Milwaukee, WI 53226; Telephone 425.361.8004; email drlyon@mcw.edu; ORCID ID 0000-0001-7778-6193
Funding/Support: None declared.
Financial Disclosures: None declared.
Share WMJ